Alert archive / Missouri / Flash Flood Warnings in 2022

Flash Flood Warning 32, NWS Springfield, MO

August 5, 2022Greene County, Missouri

NWS Springfield, MO issued this flash flood warning at Aug 5, 2022, 4:54 PM CDT for Greene County, Missouri. It was in force for 6 hr. 9 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 5, 2022, 4:54 PM CDT (21:54 UTC)
Expired
Aug 5, 2022, 11:00 PM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

County Greene County, MO

The radar

The Springfield radar (KSGF), 10 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 5, 5:09 PM CDTFLASH FLOOD1 Ne Springfield, MOEMERGENCY MANAGER REPORTED NATIONAL AVE. AND CHERRY ST. INTERSECTION IMPASSIBLE DUE TO FLASH FLOODING.
Aug 5, 5:09 PM CDTFLASH FLOOD1 N Springfield, MOEMERGENCY MANAGER REPORTED JEFFERSON AND CHESTNUT INTERSECTION IMPASSIBLE DUE TO FLASH FLOODING.
Aug 5, 5:15 PM CDTFLASH FLOOD1 Nnw Springfield, MOTRAINED SPOTTER REPORTED FLASH FLOODING ON CAMPBELL AND CHESTNUT.
Aug 5, 5:20 PM CDTFLASH FLOOD2 Nnw Springfield, MOLAW ENFORCEMENT REPORTED A WATER RESCUE IS UNDERWAY AT GRANT AVE. AND COMMERCIAL ST. DUE TO FLASH FLOODING.
Aug 5, 5:27 PM CDTFLASH FLOOD1 Nne Springfield, MOLAW ENFORCEMENT REPORTED A WATER RESCUE IS UNDERWAY AT CHESTNUT EXPY. AND NATIONAL AVE. DUE TO FLASH FLOODING.
Aug 5, 6:00 PM CDTFLASH FLOOD1 Nnw Springfield, MOWATER RESCUE AT MAIN AND MILL STREET.
Aug 5, 6:00 PM CDTFLASH FLOOD1 N Springfield, MOTHE PROFESSIONAL BUILDING AT CHERRY STREET AND KIMBROUGH EXPERIENCED FLOODING INSIDE THE BUILDING DUE TO EXCESSIVE RAINFALL.
Aug 5, 6:15 PM CDTFLASH FLOOD2 N Springfield, MOA LOCAL HOSPITAL EXPERIENCED FLASH FLOODING INTO AN EMERGENCY DEPARTMENT AND HAD TO SHUT IT DOWN AND DIVERT ALL AMBULANCE TRAFFIC TO A DIFFERENT LOCATION. EXCESSIVE RAINFALL.
Aug 5, 8:02 PM CDTFLASH FLOOD4 W Springfield, MOAN OFF DUTY NWS EMPLOYEE WATCHED WILSONS CREEK OVERTOP FARM ROAD 146 NEAR RUTLEDGE WILSON FARM. THE CREEK RISES ARE FROM EXCESSIVE RAINFALL THAT OCCURRED OVER THE HEADWATER BASINS OF JORDAN AND FASSNIGHT CREEKS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 9 storm reports to this flash flood warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.9 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2022-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1402 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2022-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1402 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
896 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

899 
WGUS53 KSGF 052154
FFWSGF
MOC077-060400-
/O.NEW.KSGF.FF.W.0032.220805T2154Z-220806T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
454 PM CDT Fri Aug 5 2022

The National Weather Service in Springfield has issued a

* Flash Flood Warning for...
  South Central Greene County in southwestern Missouri...

* Until 1100 PM CDT Friday.

* At 454 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain in Springfield. The expected rainfall rate is 1.5 to 2 
  inches in 1 hour. Flash flooding is ongoing or expected to begin 
  shortly within the Jordan Creek, Fassnight Creek, and Wilson's 
  Creek basins.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Springfield, Battlefield and Brookline.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Many flood 
deaths occur in vehicles.

&&

LAT...LON 3710 9343 3713 9342 3716 9340 3721 9338
      3724 9332 3726 9326 3725 9321 3721 9321
      3718 9324 3713 9330 3709 9335 3710 9337
      3710 9338

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1.5-2 INCHES IN 1 HOUR

$$

DC
2 follow-up statements
255 
WGUS73 KSGF 052347
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
647 PM CDT Fri Aug 5 2022

MOC077-060400-
/O.CON.KSGF.FF.W.0032.000000T0000Z-220806T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Greene MO-
647 PM CDT Fri Aug 5 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 11 PM CDT THIS 
EVENING FOR SOUTH CENTRAL GREENE COUNTY...

At 647 PM CDT, Emergency management reported that Wilsons Creek was 
flooded near Scenic Avenue in Springfield. This flood wave will 
continue downstream along Wilson's Creek, possibly overtopping Farm 
Road 146 near Rutledge Wilson Farm. The heavy rain has ended.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Emergency management reported.

IMPACT...Flash flooding along Wilsons Creek through southwest
         Springfield is expected.

Some locations that will experience flash flooding include...
  Springfield, Battlefield and Brookline.

This includes the following low water crossings...
  Wilson's Creek at Farm Road 150, Wilson Creek at Farm Road 156 and 
  Wilson Creek at Farm Road 146.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Many flood 
deaths occur in vehicles.

&&

LAT...LON 3710 9343 3713 9342 3716 9340 3721 9338
      3724 9332 3726 9326 3725 9321 3721 9321
      3718 9324 3713 9330 3709 9335 3710 9337
      3710 9338

FLASH FLOOD...OBSERVED

$$

DC
827 
WGUS73 KSGF 060351
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
1051 PM CDT Fri Aug 5 2022

MOC077-060401-
/O.EXP.KSGF.FF.W.0032.000000T0000Z-220806T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Greene MO-
1051 PM CDT Fri Aug 5 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 11 PM CDT THIS EVENING FOR 
SOUTH CENTRAL GREENE COUNTY...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

LAT...LON 3710 9343 3713 9342 3716 9340 3721 9338
      3724 9332 3726 9326 3725 9321 3721 9321
      3718 9324 3713 9330 3709 9335 3710 9337
      3710 9338

$$

DC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 3:09 PM CDT, 1 hour 45 minutes earlier.

Area forecast discussion, Aug 5, 3:09 PM CDT, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
309 PM CDT Fri Aug 5 2022

Key Messages:

1. Heat ramps back up today and over the weekend. Heat advisory
today in west, area-wide on Saturday.

2. Isolated convection this afternoon/evening mainly east of
Highway 65.

3. Low-end potential for a few elevated showers/storms west of
Highway 65 late tonight into Saturday morning.

4. Isolated to scattered convection over the weekend, with more
widespread convective potential Monday into Wednesday.

5. "Cooler" temperatures early next week, with a gradual warm-up
into next weekend.

.SHORT TERM...(This evening through Sunday)
Issued at 308 PM CDT Fri Aug 5 2022

KSGF radar this afternoon shows a few isolated
showers/thunderstorms over the region, most of which were east of
the Highway 65 corridor. Expect this to remain the status quo for
the remainder of afternoon into early evening with convection
diminishing with the loss of daytime heating this evening.

Heat is still the primary concern for the remainder of today as
highs in the 90s combining with dewpoints of 69-75 degrees have
lead to heat index values in the upper 90s to mid 100s. A Heat
Advisory remains in effect until 8 PM this evening for SE Kansas
and western Missouri counties where the mid 100 heat indices are
more common.

Overnight lows remain very warm tonight, ranging from the low 70s
over the eastern Ozarks to mid/upper 70s over SE Kansas and far
western Missouri. This will limit recovery from the daytime heat.

There is a weak signal in a few Hi-res models (RAP/HRRR) for
development of some isolated/scattered elevated convection
late overnight into Saturday morning for areas west of the
Highway 65 corridor. RAP shows lift due to isentropic upglide in
the 850-800 mb layer, with uncapped parcels lifted from that layer
having around 500-1000 J/kg of CAPE to access. Better
precipitation chances remain over central Kansas and west of our
CWA where the LLJ is stronger (30-35 kt vs 20-25 kt for our area).
Have introduced slight chance PoPs for areas west of Springfield
(15-20%) to cover this conditional threat, though dry air in the
mid/upper levels could limit coverage or convective initiation
entirely. Regardless, if convection develops it will not be
severe.

Excessive heat is the main story as we head into Saturday and
Sunday as the upper-level ridge builds overhead and southerly
winds advect in even warmer temperatures. The current forecast
calls for highs in the mid-upper 90s from southeast Kansas into
the Rolla area, with low to mid 90s for south-central Missouri and
the eastern Ozarks. Dewpoints in the upper-60s to mid 70s on
Saturday (very slightly lower on Sunday) will lead to maximum heat
index values between 100-108 on Saturday and low to mid 100s on
Sunday. As a result, have expanded the Heat Advisory on Saturday
to include the entire CWA between 12 PM - 9 PM. Will need to watch
the temp/dewpoint trend for Sunday to determine whether or not an
additional Heat Advisory will be needed for that day.

Additional isolated diurnal convection is possible on Saturday
and Sunday afternoons into early evenings for areas east of
Highway 65 as a weak-upper low east of our area interacts with
our moist airmass. No severe weather is expected and most
locations should remain dry.

.LONG TERM...(Sunday Night through Friday)
Issued at 308 PM CDT Fri Aug 5 2022

Sunday Night - Wednesday:
Generally good agreement aside from some slight timing differences
regarding an upper-level trough traversing the northern periphery
of the ridge through the upper-midwest into New England during
this timeframe. The cold front associated with this feature is
still progged to push southward into and through the Missouri
Ozarks region, but has slowed down relative to previous runs.
Therefore, the more widespread precipitation chances (40-60%) are
generally relegated to Monday and Tuesday, with some lingering
light precipitation potential (20-40% chances) over our southern
CWA on Wednesday as the front slowly pushes southward. The WPC
Cluster Analysis tool further backs up the higher precipitation
potential being on Monday and Tuesday with all 4 ensemble clusters
having at least some measurable precipitation across the area,
while the signal is more mixed for Wednesday depending on how
quickly the front moves south.

As for precipitation amounts, GEFS precipitation probabilities are
still hinting at a lighter precipitation event and not a washout.
Probabilities of greater than 0.5" of rain are only 25-50% south
of I-44 and less for the northwestern half of our area.
Probabilities for greater than 1" are around or less than 10% area
wide. While these clouds and rain will help "cool" temperatures
into the upper 80s to low 90s for most of the area on Monday-
Wednesday, the rainfall amounts will likely not do much to
alleviate the ongoing drought.

Thursday - Next Weekend:
Mid-range ensemble guidance and the WPC Cluster Analysis Tool show
another strong indication of the an upper-level ridge building
back into the central Plains from next Thursday into the following
weekend. This will result in a drier period for late next week
with temperatures gradually returning to slightly above average
in the low to mid 90s area-wide. The big difference during this
timeframe will be drier and less humid conditions with dewpoints
in the 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1239 PM CDT Fri Aug 5 2022

Expect predominately VFR conditions throughout the TAF period.
Southerly wind today will increase to between 10-15 knots tonight.
Some diurnal convection is possible this afternoon into early
evening, but chances and coverage are too low to include in the
TAF at this time.

Additionally, there is a weak signal in the short term models for
some isolated elevated convection to develop over southeast Kansas
and far western Missouri late tonight into Saturday morning.
Confidence in coverage and occurrence of this convection is too
low to include in the TAFs at this moment, but will need to be
closely monitored for future TAF issuances.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory from noon to 9 PM CDT Saturday for MOZ055>058-
     066>071-077>083-088>098-101>106.

     Heat Advisory until 8 PM CDT this evening for MOZ066-067-077-078-
     088-089-093-101.

KS...Heat Advisory from noon to 9 PM CDT Saturday for KSZ073-097-101.

     Heat Advisory until 8 PM CDT this evening for KSZ073-097-101.

&&

SHORT TERM...Rothstein
LONG TERM...Rothstein
AVIATION...Rothstein
Hazardous weather outlook, Aug 5, 3:15 PM CDT, 1 hour 39 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
315 PM CDT Fri Aug 5 2022

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-062015-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
315 PM CDT Fri Aug 5 2022

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited lightning risk.
  Elevated excessive heat risk.
  Limited excessive rainfall risk

DISCUSSION...

Heat advisories are in effect this afternoon into the early evening
for parts of southeast Kansas into western Missouri for heat
index values of 100 to 106.

Isolated thunderstorms will linger into the early evening.
Localized heavy rain and cloud to ground lightning will be
possible with any thunderstorms that develop. Most areas will
remain dry.

There is a low chance for a few elevated showers and storms late
tonight into Saturday morning for locations west of Highway 65.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Daily heat index values of up to 100 to 108 degrees are expected
through the weekend as well and a heat advisory is in effect
across the area for Saturday.

Additional showers and thunderstorms are possible along a cold
front on Monday into Wednesday of next week.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Rothstein

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 2:51 AM CDTHeat AdvisorySGFBarry, Barton, Benton, Camden, Cedar, Christian and 28 more42 hr
Aug 5, 4:36 PM CDTSevere Thunderstorm WarningSGFChristian, Greene54 min
Aug 5, 5:07 PM CDTFlash Flood Warning Considerable damage threatSGFGreene3 hr

Nearby

Flash Flood Warnings in Missouri, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.